SYRACUSE, N.Y. (WSYR-TV) — Rainbow fentanyl pills are small and colorful. Just like the opioid’s other forms, it can have serious consequences.
“It’s 50 times more potent than heroin and a hundred times more potent than morphine,” said Lieutenant Matthew Malinowski, Public Information Officer for Syracuse Police. “So if a small child gets ahold of these pills you’re talking instantaneous death.”
The Drug Enforcement Administration (DEA) seized 15,000 of these pills in Manhattan, with them even found in Lego containers. The Monroe County Sheriff’s office confirmed they’ve seen it there. With Halloween around the corner, parents are reminded to double-check their child’s candy.
“Anything that doesn’t look like a pre-packaged type of candy we’re used to, perhaps you don’t want to use it,” said Dr. Ross Sullivan, a Toxicologist at Upstate New York Poison Center. “But we really want to more than anything assure parents that we don’t think this is getting into the hands of people giving out candy to children.”
Malinowski also encourages vigilance while out whether in a park or walking.
“With small children, make sure you teach them not to pick up things and put them in their mouth,” Malinowski said.
Dr. Sullivan said signs someone has ingested fentanyl including pinpoint pupils. He also said, “They would have a very lethargic mental status, almost incapacitated, not being able to respond or to talk. We talk about very slow or shallow breathing. So if you encounter anybody or a child, with these symptoms you want to see if you can wake them.”
If you have Naxolone or Narcan he says to use it and call 911. It’s important to act quickly.
Dr. Sullivan also wants adults to ensure children do not have access to nicotine and edible cannabis as the SUNY Poison Center is seeing a lot of exposure to those.